Home / What is new / Giving Tramadol? Check That Glucose Reading!
Giving Tramadol? Check That Glucose Reading!

Giving Tramadol? Check That Glucose Reading!

The drug Tramadol has the capacity to lowers blood glucose levels in diabetic and nondiabetic patients, according to a poster (poster 19-M) presented at the ASHP Summer Meetings in Baltimore, and health care providers should consider glucose monitoring in patients who take the pain medication.

Tramadol, an opioid, changes the way the brain perceives pain by inhibiting serotonin and norepinephrine reuptake. It also activates opioid receptors that further inhibit painful effects. Both of these actions inhibit glucose, Larry Golightly, PharmD, a medication-use evaluation/adverse drug reaction coordinator at University of Colorado Hospital, in Aurora, explained in an interview with David Bronstein, editorial director of Pharmacy Practice News.

There have been reports of patients taking tramadol for pain requiring hospitalization because of these glucose-lowering effects, according to Dr. Golightly. “Although it is not common, their blood glucose can go low enough that they require hospitalization,” he said.

“Our purpose of doing this was seeing if this was occurring in our patients who were already in the hospital. And it looks like it was,” he said.

In this retrospective review, they found 2,927 patients who received tramadol during a three-year review. The patients were included in the review if they had blood or plasma glucose concentrations measured at least twice within five days of receiving tramadol.

They found that hypoglycemia was reported in the chart of 22 of 47 patients with type 1 diabetes; 113 of 673 patients with type 3 diabetes; and 103 of 2,207 patients without diabetes.

“Diabetic patients appear to be much more susceptible to the effects of the medication than others. Almost 20%, or one in five, diabetic patients who received tramadol developed at least one episode of hyperglycemia,” Dr. Golightly said.

“Almost 5% of our nondiabetic patients developed at least one hypoglycemic episode within the first five days after the drug is administered,” he added.
There is a possibility that low glucose readings in diabetic patients are being attributed to the patient’s condition, rather than the drug, he said. “We can’t prove it with these data, but I think that is exactly what is happening.”

He added that providers might consider monitoring blood glucose regardless of diabetes status in patients taking tramadol.
Source:ppn

Scroll To Top